Texas, 2003

Hail and Damaging Wind in Texas, April 28, 2003

April 28, 2003 · NWS AMA · 15 events in 3 counties and zones

Severe thunderstorms with large hail and high winds developed over the central and southern sections of the Texas panhandle during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and high winds developed over the central and southern sections of the Texas panhandle during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 28, 2:20 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON APR 28 2003

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE DRYLINE
TO THE SOUTH OF THE CWA WHERE THE MORNING CLOUD COVER DID NOT
EXTEND AND MAXIMUM HEATING WAS REALIZED. SOME OF THIS ACTIVITY MAY
REACH OUR SOUTHERN ZONES...HOWEVER THE BEST DYNAMICS SHOULD KEEP TO
THE SOUTH SO WILL NOT INCREASE POPS FOR TONIGHT.

THE DRYLINE WILL MOVE BACK TO THE WEST TONIGHT AND PLENTY OF
MOISTURE COMBINED WITH A LOW LEVEL JET MAY ADVECT STRATUS AND FOG ON
THE CAPROCK AGAIN TOMORROW MORNING. THIS SHOULD INHIBIT SHOWERS IN
THE WESTERN CWA AND HAVE MAINTAINED LOW POPS FOR THE EASTERN HALF
AS THE DRYLINE MOVES EAST.

CONDITIONS SHOULD IMPROVE THE LATTER HALF OF THE WEEK AS HIGH
PRESSURE BUILDS INTO THE PANHANDLES. LOW LEVEL MOISTURE AND WARM AIR
ADVECTION DOESNT GET ESTABLISHED HERE UNTIL FRI WHEN ANOTHER UPPER
LEVEL DISTURBANCE MOVES INTO THE DESERT SOUTHWEST. FEEL THE BEST
CHANCE FOR CONVECTION WILL BE ON SATURDAY AS A DRYLINE MOVES ACROSS
THE CWA ALONG WITH AN UPPER LEVEL DISTURBANCE. THE GFS AND ECMWF
DIFFERENT AT THIS POINT...AND AM MORE INCLINED TO GO WITH THE ECMWF
AS THE GFS HAS BEEN TRENDING FAST LATELY AND APPEARS TO BE DOING THE
SAME WITH THIS MODEL RUN.

FCSTID = 10

AMARILLO    55 84 54 82 / 30 20 10 10
BEAVER      54 81 56 80 / 20 30 30 20
BOISE CITY  49 83 47 80 / 20 20 10 00
BORGER      54 83 55 82 / 30 20 20 10
BOYS RANCH  52 84 51 82 / 30 20 10 00
CANYON      55 85 54 82 / 30 20 10 00
CLARENDON   59 83 57 83 / 30 30 30 20
DALHART     50 84 49 81 / 30 20 10 00
GUYMON      51 82 53 80 / 20 20 20 00
HEREFORD    53 86 52 82 / 30 20 10 00
LIPSCOMB    55 81 57 81 / 30 30 30 20
PAMPA       55 82 55 82 / 30 30 30 20
SHAMROCK    58 82 58 82 / 30 30 30 20
WELLINGTON  61 82 58 83 / 30 30 30 20

.AMA...
TX...NONE.
OK...NONE.

HENNIG
Hazardous weather outlook, Apr 28, 12:00 PM CST, 4 hours 40 minutes before
OKZ001>003-TXZ001>020-291100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES THROUGH TONIGHT. ANY STORMS WHICH DEVELOP
COULD APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE SOUTHERN
TEXAS PANHANDLE. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS THIS AFTERNOON
AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED TUESDAY
AFTERNOON AND EVENING ACROSS THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES.

SD

The radar

The Amarillo radar (KAMA), 60 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
April 28, 4:40 PM CST
Where
Randall County, 17 mi SW of Canyon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -102.133

Hail, Randall

When
April 28, 5:30 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.867

Hail, Potter

When
April 28, 5:40 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.817

Near 21st and Polk Streets.

Hail, Potter

When
April 28, 5:45 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.250, -101.883

Near North Western and Loop 335.

Hail, Potter

When
April 28, 5:49 PM CST
Where
Potter County, 3 mi NW of Amarillo
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -101.850

Hail, Potter

When
April 28, 5:50 PM CST
Where
Potter County, 9 mi NW of Amarillo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -101.933

Reported from Tierra Grande.

Hail, Potter

When
April 28, 5:50 PM CST
Where
Potter County, Amarillo
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.817

Hail, Potter

When
April 28, 5:55 PM CST
Where
Potter County, 8 mi N of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.317, -101.817

Reported near U.S. Highway 87 and Mobely Road.

Hail, Potter

When
April 28, 5:55 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.900

Reported near Rolling Hills.

Hail, Potter

When
April 28, 5:56 PM CST
Where
Potter County, 9 mi NW of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.300, -101.933

Reported near Western and Givens.

Thunderstorm Wind, Potter

When
April 28, 5:59 PM CST
Where
Potter County, 4 mi N of Amarillo
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.250, -101.817

Reported by School Net site at River Road.

Hail, Potter

When
April 28, 6:06 PM CST
Where
Potter County, 12 mi N of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -101.817

Reported near U.S. Highway 287 and Reclamation Road.

Hail, Potter

When
April 28, 6:12 PM CST
Where
Potter County, 7 mi NE of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.733

Reported near State Highway 136 and Webb Road.

Hail, Potter

When
April 28, 6:20 PM CST
Where
Potter County, 10 mi NE of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.300, -101.683

Reported near the Iowa Beef Packers (IBP) Plant.

Hail, Moore

When
April 28, 7:15 PM CST
Where
Moore County, 5 mi S of Dumas
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -101.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352986, 5352987, 5352988, 5352989, 5352990, 5352991, 5352992, 5352993, 5352994, 5352995, 5352996, 5352997, 5352998, 5352999, 5353000.